Alert archive / New York / River Flood Warnings in 2018

River Flood Warning 2, NWS Burlington, VT

January 12, 2018St. Lawrence County, New York

NWS Burlington, VT issued this river flood warning at Jan 12, 2018, 7:46 PM EST for St. Lawrence County, New York. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Jan 12, 2018, 7:46 PM EST (00:46 UTC)
Expired
Jan 13, 2018, 1:36 AM EST
In force
6 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
Minor

County St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 133 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Regis River at Brasher Center (BRAN6). The gauge peaked at 9.67 ft at Jan 12, 2018, 8:00 PM EST.

actionminormoderate68101201/1301/14
Action stage
10 ft
Minor stage
11 ft
Moderate stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04269000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

181 
WGUS41 KBTV 130046
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Burlington VT
746 PM EST Fri Jan 12 2018

...The National Weather Service in Burlington has issued a flood 
warning for the following rivers in New York...

  East Branch Ausable River At Ausable Forks

  Saint Regis River At Brasher Center

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...

If you live or travel near streams and rivers seek higher ground 
immediately at first signs of rising water. Obey all road closure 
signs, they are there for your safety. Do not attempt to drive 
through flooded areas, most flood deaths occur in automobiles. Turn 
around, don't drown!

Stay tuned to developments by listening to noaa weather radio, or by 
visiting our web site at: weather.gov.

&&

NYC019-031-131251-
/O.NEW.KBTV.FL.W.0001.180113T0046Z-180113T1251Z/
/ASFN6.3.ER.180113T0009Z.000000T0000Z.180113T0651Z.NO/
746 PM EST Fri Jan 12 2018

The National Weather Service in Burlington has issued a 

* Flood Warning for 
  The East Branch Ausable River At Ausable Forks.
* until Saturday morning...Or until the warning is cancelled.
* At  7:31 PM Friday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 7.2 feet by after
  midnight Saturday. The river will fall below flood stage after 
  midnight Saturday.
* Impact...At 7.0 feet...Minor flooding can occur in Keene. Water 
  begins to overflow onto Hulls Falls Road, Route 73, and Route 9N 
  near Marcy Field. High water will impact interests at Alice Falls 
  near Keeseville.

&&
    
LAT...LON 4461 7343 4447 7338 4437 7361 4411 7372
      4413 7391 4449 7378             

$$

NYC089-130636-
/O.NEW.KBTV.FL.W.0002.180113T0046Z-180113T0636Z/
/BRAN6.1.ER.180113T0029Z.180113T0030Z.180113T0036Z.NO/
746 PM EST Fri Jan 12 2018

The National Weather Service in Burlington has issued a 

* Flood Warning for 
  The Saint Regis River At Brasher Center.
* until late tonight...Or until the warning is cancelled.
* At  7:30 PM Friday the stage was 11.1 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Friday evening.
* Impact...At 11.0 feet...Route 53 between Brasher Center and Brasher 
  Falls will become impassable due to high water.

&&
    
LAT...LON 4479 7481 4485 7481 4491 7478 4491 7474
      4485 7477 4479 7477             

$$
1 follow-up statement
068 
WGUS81 KBTV 130140
FLSBTV
Flood Statement
National Weather Service Burlington VT
840 PM EST Fri Jan 12 2018

...The Flood Warning is cancelled for the following rivers in New 
York...

  Saint Regis River At Brasher Center

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...

If you live or travel near streams and rivers seek higher ground 
immediately at first signs of rising water. Obey all road closure 
signs, they are there for your safety. Do not attempt to drive 
through flooded areas, most flood deaths occur in automobiles. Turn 
around, don't drown!

Stay tuned to developments by listening to noaa weather radio, or by 
visiting our web site at: weather.gov.

&&

NYC089-130210-
/O.CAN.KBTV.FL.W.0002.000000T0000Z-180113T0636Z/
/BRAN6.1.ER.180113T0029Z.180113T0030Z.180113T0030Z.NO/
840 PM EST Fri Jan 12 2018

The Flood Warning is cancelled for
  The Saint Regis River At Brasher Center.
* At  8:30 PM Friday the stage was 9.4 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at  7:30 PM Friday.
* Forecast...The river will continue to fall to 7.9 feet by Sunday 
  morning.
* Impact...At 11.0 feet...Route 53 between Brasher Center and Brasher 
  Falls will become impassable due to high water.

&&
    
LAT...LON 4479 7481 4485 7481 4491 7478 4491 7474
      4485 7477 4479 7477             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Jan 12, 6:55 PM EST, 51 minutes earlier.

Area forecast discussion, Jan 12, 6:55 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
655 PM EST Fri Jan 12 2018

.SYNOPSIS...
Today's record warmth will be short-lived as a strong cold front
across the St. Lawrence Valley late this afternoon moves steadily
southeastward across the region this evening and overnight.
Temperatures will very rapidly fall below freezing with passage of
the front. Meanwhile, a developing low pressure system will track
northeastward along the frontal boundary, bringing heavy mixed
wintry precipitation to the region tonight through Saturday morning.
Periods of heavy snow and sleet are expected, with localized ice
accumulations up to a quarter inch across south-central Vermont.
Difficult and icy travel conditions are expected areawide,
especially late tonight and Saturday morning. Conditions will trend
colder and drier for Sunday and Monday. There is a chance for
additional snowfall Tuesday into Wednesday of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 615 PM EST Friday...I'm hesitant to make any wholesale
changes to the forecast for this evening's update as conditions
are very changeable right now with varying precipitation types
and temps falling 15-20 degrees in an hour at several sites. Did
opt to tweak temperatures through the night though as the trend
on surface obs is for a very fast drop with the frontal
passage, then falling much slower behind the front. In addition,
following upstream Canadian obs, a brief period of snow is
being reported along the front before a 1-2hr window of sleet
and fzra, before changing back to snow. Tried my best to get
this all into the forecast, which didn't change overnight snow
totals at all, but did lower ice accumulations across Vermont,
especially the northern Champlain Valley. Will likely have to
make more temp/wx adjustments through the evening. Stay safe out
there.

Previous Discussion...Very dynamic weather pattern in place
with near record to record warm temperatures / dewpoints/ and
precipitable water values across the North Country this
afternoon. High of 61F thus far at BTV, with a few locations
63-64F across wrn VT. In addition to the warm temperatures,
dewpoints have reached the mid 50s. Along with gusty south winds
and patchy fog, this has quickly eroded almost all of the
existing snowpack at lower elevations, with significant loses at
higher elevations per webcams (high of 53F at the Mt. Mansfield
summit). Additional light to moderate rainfall into this
evening and runoff will maintain the threat of river and ice jam
flooding through tonight. Flood watch continues thru 12Z
Saturday. Please refer to ongoing flood warnings for additional
details.

Next issue is the moderate to heavy mixed precipitation moving in
during tonight. Sfc cold front with an extreme low-level temperature
gradient was shifting sewd into the St. Lawrence Valley at 20Z.
Temperatures will drop 10-20 deg / 2hr with the frontal passage, and
will gradually be transitioning to mixed wintry precipitation by 22Z
at KMSS, and by 01-02Z around BTV with N-NW wind shift. We'll be
seeing a "flash freeze" situation tonight, where temperatures dive
sharply below freezing and any standing water will quickly freeze on
roads and sidewalks. Will make for increasingly icy road sfc
conditions from NW-SE as cold air sweeps in, even beneath the
falling snow/sleet overnight.

We've been monitoring the vigorous mid-level shortwave trough across
the Tennessee river valley...which will shift newd along the frontal
zone during the overnight hours. Excellent warm conveyor belt across
nrn FL/GA/SC (1.8" PW values) will contribute to strong moisture
advection and lift back across the frontal zone late tonight into
Saturday morning, as the frontal zone bisects VT from SW-NE during
the predawn hrs. Combined with frontogenetic forcing, should see
periods of heavy mixed wintry precipitation, especially 06-15Z
Saturday.

No changes to the ongoing winter weather headlines, with Winter
Storm Warnings across nrn NY into central/nrn VT, and Winter Weather
Advisories for Rutland/Windsor/Orange counties. Will see freezing
rain of brief duration across nrn NY and the nrn Champlain Vly (1-2
hrs), followed by sleet and snow. Snow will be of longest duration
across nrn NY where favorably cold thermal profiles arrive first.
Have 6-10" snowfall across nrn NY, with localized amts to 12"
possible. Greater mixing with sleet in the Champlain Valley and n-
central VT supports 4-8" snow/sleet, with a few spots maybe up to
10" along the intl border area in nwrn VT. South and east of a line
from St. Johnsbury to Montpelier to Rutland, looking for more
freezing rain (around 0.25" possible) and reduced snow/sleet
accumulations of 2-4" with the prolonged icing. May see isolated
power outages with the freezing rain across central/s-central VT,
but overall ice loading not sufficient for widespread power issues
based on current indications. Will also see strong north winds of 15-
30 mph develop across the Champlain Valley with low-level channeling
of colder air filtering into the valley overnight. Strongest winds
will be near the srn end of Lake Champlain, where valley narrows
considerably.

As surface frontal wave low pulls away across the Gulf of Maine,
we'll see lingering trowal/comma head snowfall across the
Adirondacks and nrn VT through about 16-18Z, before exiting quickly
to the north and east. Thus, should see snow winding down by early
afternoon with some improvement to travel conditions later in the
day along with partial clearing late afternoon into Saturday night.
Temperatures will be sharply colder, with lows in the single digits
across nrn NY and teens across VT, except low 20s far southeast.
Temperatures rise just a few degrees on Saturday, and then we'll see
lows of -5 to -15F Saturday Night, and locally near -20F for Saranac
Lake (KSLK).

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 346 PM EST Friday...Strong 1040 mb high pressure will
moves slowly across the area Sunday while a weak short wave trof
aloft moves by without any fanfare. So Sunday looks to be
mostly sunny and quite cold with highs from the lower single
numbers in the north to low teens in southeast VT. Mainly clear
skies and calm winds Sunday night will allow temps to fall to 10
to 20 below with a few outliers either side of that.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 346 PM EST Friday...A very active long term forecast
period is in store with a deepening long wave trof over the
CONUS. Models start out in reasonable agreement with the trof
closing off as it moves southeast across the great lakes with
ridging aloft over our region and high pressure persists at the
surface. However, the evolution of the trof and surface low
pressure is quite different as it approaches the northeast US
Wed-Thu. GFS/CMC has a positive tilt trof with the surface low
out to sea east of the mid-Atlantic coast while the ECMWF
develops a new closed low off the mid-Atlantic coast and the
surface low right up the coast toward New England and into the
Gulf of ME. Result is rather low confidence in the Wed-Fri time
frame so for now keeping snow showers in the forecast through
that period regardless as one way or another the upper trof
should bring a chance of precip. Temperatures start out on the
cold side Monday with high pressure but return closer to
seasonable levels for the rest of the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...IFR/MVFR through the next 24 hours as
steady rain transitions to mixed precipitation and/or all snow
as temperatures drop sharply. Winds trending north/northwesterly
and modestly gusty from 15 to 25 kts, abating by Saturday
afternoon. Higher coverage of snow to occur at northern NY
terminals of KMSS and KSLK, with a longer period of mixed
precipitation at KPBG and moreso at Vermont terminals before the
change to snow later tonight. Steadier snows then taper off by
late morning into the afternoon hours on Saturday as CIGS
gradually improve.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Martin Luther King Jr Day: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday: Mainly MVFR, with local IFR possible. Chance SHSN.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SN.

&&

.HYDROLOGY...
Flood watch has been issued from 12z Today to 12z Saturday for
the combination of snow melt, rainfall, and ice jams causing
localized flooding on area streams and rivers.

The greatest threat for ice jam or main steam flooding includes
but not limited to the following rivers: the Ausable, Mad,
Missisquoi, and Lamoille Rivers, along with the Otter Creek.

Continued concern for isolated ice jams - mainly today into
tonight from a 36-48hr period of above freezing temps with max
temps into the 50s. River ice breakup will not be widespread,
but it appears that the mild temperatures will exist long enough
to get some river ice movement across the North Country. Thus,
rivers will need to be watched during this time frame.

We are anticipating accumulated thawing degree hours between
400-500 by this evening, with temperatures today in the upper
40s to mid 50s, before a cold frontal passage this evening.
Preliminary ice thickness reports/estimates indicate most rivers
have ice less than a foot thick, with some of the northern
waterways having ice perhaps as much as 18 inches thick in
spots. As a general rule, river rises of 2-3x the ice thickness
is needed to breakup river ice. Given potential QPF 0.50-1.50"
and snowpack SWE 2-4 inches, there is certainly some threat of
getting river rises on the order of 2-4 feet, with crests most
likely this evening. If river ice movement does occur, issues
may linger into Saturday, even as temperatures drop back below
freezing behind the cold front. Persons with interests along
rivers should continue to monitor this developing situation.

&&

.CLIMATE...
Record Highs for January 12th:
Burlington, VT......55F.....1980. (New Record: 61F so far today)
Montpelier,VT.......53F.....2017.
St. Johnsbury, VT...54F.....1980.
Massena, VT.........50F.....2017. (New Record: 57F so far today)

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Saturday morning for VTZ001>012-016>019.
     Winter Storm Warning until 4 PM EST Saturday for VTZ001>003-
     005-006-016-017.
     Winter Weather Advisory until 4 PM EST Saturday for VTZ010>012-
     019.
     Winter Storm Warning until 4 PM EST Saturday for VTZ004-
     007>009-018.
NY...Flood Watch through Saturday morning for NYZ026>031-034-035-
     087.
     Winter Storm Warning until 4 PM EST Saturday for NYZ026-027-
     029>031-034-087.
     Winter Storm Warning until 4 PM EST Saturday for NYZ028-035.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/Lahiff
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...JMG
HYDROLOGY...Banacos/Hastings/Taber
CLIMATE...Banacos
Hazardous weather outlook, Jan 12, 1:53 PM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
153 PM EST Fri Jan 12 2018

NYZ026-027-029>031-034-087-131900-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001>003-005-006-016-017-131900-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Western Chittenden-Lamoille-Eastern Franklin-Eastern Chittenden-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ004-007>009-018-131900-
Essex-Caledonia-Washington-Western Addison-Eastern Addison-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for central Vermont and northeast
Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010>012-019-131900-
Orange-Western Rutland-Windsor-Eastern Rutland-
153 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
EST SATURDAY...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 12, 4:38 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
438 PM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLOOD            JAY                     44.38N  73.73W
01/12/2018                   ESSEX              NY   DEPT OF HIGHWAYS

            ROUTE 9N CLOSED AT STICKNEY BRIDGE RD. DUE TO FLOODING
            FROM ICE JAM

0245 PM     FLOOD            AU SABLE FORKS          44.44N  73.67W
01/12/2018                   ESSEX              NY   EMERGENCY MNGR

            INTERVALE AVE. FLOODED DUE TO ICE JAM.

&&

EVENT NUMBER BTV1800134
EVENT NUMBER BTV1800135

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:46 PM ESTRiver Flood WarningBTVClinton, Essex12 hr
Jan 12, 9:59 PM ESTAreal Flood WarningBTVEssex9 hr
Jan 13, 1:18 AM ESTAreal Flood WarningBTVClinton6 hr
Jan 13, 4:07 AM ESTAreal Flood WarningBTVFranklin6 hr
Jan 13, 9:57 AM ESTAreal Flood WarningBTVFranklin9 hr
Jan 13, 3:26 PM ESTWind Chill AdvisoryBTVClinton, Essex, Franklin, St. Lawrence9 hr
Jan 13, 6:50 PM ESTAreal Flood WarningBTVFranklin24 hr

Nearby

River Flood Warnings in New York, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.